fbpx

Medication is the Most Common Reason for Fatal Allergic Reactions

Crosby Chiropractic St. Peters

Medication is the Most Common Reason for Fatal Allergic Reactions

Antibiotics and imaging contrast material are the two biggest culprits

A new study reports that medications are actually the biggest cause of sudden deaths related to allergy. In a serious reaction, known as anaphylaxis, the reaction may include symptoms such as difficulty breathing, wheezing or throat swelling and can result in death. Anaphylaxis is a life-threatening emergency. For more than a decade, nearly 60 percent of the allergy-related deaths were caused by medications, while less than 7 percent were caused by food allergies, the study found.

Study researcher Dr. Elina Jerschow, director of the Drug Allergy Center at Montefiore Medical Center said “Medications can be dangerous.”

While research from other countries has reported medications as a major culprit in anaphylaxis-related deaths, this has not occurred in the United States because there is no national registry for anaphylaxis deaths and yet, based on this study, it is suspected that the United States, may have some of the highest rate of severe anaphylaxis in countries that are developed.

This study analyzed death certificates from the U.S. National Mortality Data Base from 1999 to 2010. The researchers found almost 2,500 deaths related to anaphylaxis, and then tried to determine what caused the reaction.

The most common cause was medication, which was implicated in nearly 59 percent of the deaths. About 19 percent of death certificates did not specify a cause. Food accounted for just under 7 percent of deaths. Another 15 percent of deaths were due to venom from an insect bite or sting, according to the study.

The drug that caused the reaction wasn’t identified in 75 percent of the deaths. When the responsible drug was identified, it was an antibiotic in 40 percent of the cases. The next most common allergy-inducing drugs were radio-contrast agents, which are used during diagnostic imaging tests, followed by chemotherapy medications to treat cancer, the study reported.

This study noted that from 1999 to 2010, the number of fatal drug reactions nearly doubled and attributed the increase to factors such as more medications use and more tests using contrast material. Those most at risk of having a fatal anaphylactic reaction were older adults and blacks, the study found.

It’s also important to know the symptoms of a serious allergic reaction. These could include swelling, wheezing, shortness of breath, hives and passing out. If you are on a medication and experience these symptoms, stop taking the medication and report your symptoms to your doctor immediately. Repeat doses can result in more severe reactions.

Maybe it is time to start considering the use of drug free chiropractic care first!

Instead of calling for the antibiotic – call your chiropractor. As physicians, if we don’t feel treating your head/chest/ear infection is appropriate (maybe its getting worse no matter what we do) we will refer you for what you need. Antibiotics should NOT be the first step in your care plan! You have a significantly decreased risk of needing an imaging scan for spinal pain if you see a chiropractor for your spinal concerns. We only use this type of testing when conservative care is not working. Minimize your risk and your family’s risk of becoming a part of the above statistics by thinking chiropractic!

SOURCES: Elina Jerschow, M.D., M.Sc., director, Drug Allergy Center, Montefiore Medical Center and assistant professor of medicine, Albert Einstein College, New York City; Wally Ghurabi, M.D., chief of emergency medicine, Santa Monica-UCLA Medical Center, Santa Monica, Calif.; Sept. 30, 2014, Journal of Allergy and Clinical Immunology Last Updated: Oct 10, 2014

Leave a Reply

Your email address will not be published. Required fields are marked *